Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Charleston, WV

June 22, 2018Perry County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 22, 2018, 4:14 PM EDT for Perry County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 4:14 PM EDT (20:14 UTC)
Expired
Jun 22, 2018, 7:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Perry County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:30 PM EDTFLASH FLOOD1 Nw Glenford, OHCO RT 204 HIGH WATER NEAR GLENFORD. 204 COLOCATED NEAR JONATHAN'S CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS51 KRLX 222014
FFWRLX
OHC127-222315-
/O.NEW.KRLX.FF.W.0031.180622T2014Z-180622T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
414 PM EDT FRI JUN 22 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Perry County in southeastern Ohio...

* Until 715 PM EDT.

* At 413 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to an inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Lexington, Somerset, Perry State Forest, Thornville and
  Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8216 3973 8216 3974 8241 3983 8240
      3984 8247 3993 8246

$$

09
1 follow-up statement
845 
WGUS71 KRLX 222231
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
631 PM EDT FRI JUN 22 2018

OHC127-222315-
/O.CON.KRLX.FF.W.0031.000000T0000Z-180622T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
631 PM EDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHWESTERN PERRY COUNTY...

At 625 PM EDT, Doppler radar indicated the heaviest of the rain had 
moved out of the warned area. Up to one inch of rain has already 
fallen on very saturated soil. Jonathan creek came out of its banks, 
flooding adjacent county route 204 near Glenford.  Other stream 
rises could also cause flooding of adjacent low lying areas. Poor 
drainage flooding is also possible.

Some locations that will experience flooding include...
New Lexington, Somerset, Perry State Forest, Thornville and Glenford.

New showers and thunderstorms in the area could produce a quick 
quarter to a half inch additional rainfall in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8216 3973 8216 3974 8241 3983 8240
      3984 8247 3993 8246

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:22 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 22, 2:22 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
222 PM EDT Fri Jun 22 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Drier early in the work week. Cold front late Wednesday
brings rain chances back to the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 150 PM Friday...

Nearly stacked low pressure system moving from central IL into
IN with a warm front extending across central OH into
central/northern WV. A cold front extends through IN into
central KY. As the surface low pressure system moves through IN
and into the Great Lakes tonight into tomorrow, the warm front
is expected to linger across the northern forecast area, and
then we will see the cold front moving through Saturday. Have
the highest POPs this afternoon across the north near the warm
front, with more scattered showers and thunderstorms tonight and
tomorrow as moisture thins out a bit. Instability is fairly
limited today and we did not get much thunder this morning, but
with some peaks of sun early this afternoon we have built
enough instability to give a bit more thunder. Have not seen
anything in the way of strong storms yet, but cannot rule out
some taller storms with gusty winds. Instability should be
limited again tomorrow with only isolated to scattered garden
variety thunderstorms possible.

Precipitable water remains high today -- 2"+. Any shower and
storm will be capable of heavy rainfall. A flash flood watch
continues across the northern half of the forecast area into
tonight. While not notably low, lower precipitable water values
are expected tomorrow, in the 1.5" range. Do not plan to extend
watch into tomorrow at this point, giving the next shift a
chance to see how showers and storms change ground saturation
levels today.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 210 PM Friday...

Zonal flow and the active pattern across the region will
diminish through the long term with upper level ridging building
to the southwest. Expect column drying to some extent as the
heights increase and high pressure increases over the Great
Lakes. Until then, the chances for showers and storms,
especially Saturday night through Sunday night, remains in play.
Expect the PWATs to come down just a bit, but still running at
very summer like values around 1.5 inches.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 210 PM Friday...

Upper ridging in control through mid week, with temperatures
increasing slightly during this time. Upper level wave/cold
front brings the next rain chances in for later on Wednesday
through Thursday as stout ridging rebuilds over the Mississippi
Valley. This may end up as a precursor to some very hot weather
beyond the extended time frame.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

Scattered showers and thunderstorms will provide periods of MVFR
to IFR into tonight. Amendments will likely be needed to
account for these as the approach terminals. Expect a decrease
in coverage of showers tonight, but cannot rule out a shower
here and there. Went with some fog from CRW up towards EKN, but
confidence is not great on this with lots of clouds around.
Expect another day with scattered showers and thunderstorms
tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and thunderstorms through the period. Fog formation
tonight is uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    L    H    L    H    H    H    M    M    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 2 AM EDT Saturday for WVZ007>011-
     014>020-027>032-039-040-519>526.
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Jun 22, 5:27 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
527 AM EDT Fri Jun 22 2018

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
519>526-230930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
527 AM EDT Fri Jun 22 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-230930-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
527 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.

In addition, a few thunderstorms could produce damaging wind gusts
and/or large hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 22, 2:15 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT FRI JUN 22 2018

WVZ032-040-525-221845-
Barbour-Northwest Randolph-Taylor-
215 PM EDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH...EAST
CENTRAL TAYLOR AND EASTERN BARBOUR COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Belington, or 8
miles east of Audra State Park, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkins, Philippi, Belington, Junior, Montrose, Kerens and
Nestorville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3893 7984 3901 8005 3902 8005 3902 8006
      3937 7990 3930 7989 3929 7986 3924 7985
      3923 7981 3920 7983 3913 7984 3910 7979
      3908 7978 3904 7978 3903 7976
TIME...MOT...LOC 1814Z 205DEG 27KT 3904 7992

09
Special weather statement, Jun 22, 2:38 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
238 PM EDT FRI JUN 22 2018

WVZ516-518-221915-
Southeast Raleigh-Southeast Fayette-
238 PM EDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHEASTERN FAYETTE COUNTIES...

At 238 PM EDT, a strong thunderstorm was located 7 miles east of
Piney View, or 7 miles northwest of Sandstone, moving northeast at 30
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle, Babcock State Park, Piney View and Meadow Bridge.

This includes Interstate 64 in West Virginia between mile markers 127
and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3769 8104 3786 8115 3796 8104 3807 8088
      3805 8085 3806 8080 3804 8083 3802 8080
      3800 8079 3798 8077 3795 8081 3787 8075
      3787 8081 3782 8094 3777 8089 3776 8089
      3774 8092 3773 8091
TIME...MOT...LOC 1838Z 241DEG 25KT 3781 8101

09
Local storm report, Jun 22, 3:30 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NW BRIDGEPORT         39.30N  80.27W
06/22/2018                   HARRISON           WV   NEWSPAPER

            BRIDGEPORT FIRE DEPT DISPATCHED TO FLOODED STRUCTURE ON
            ARCHOWOOD. UNCLEAR OF CONTRIBUTION OF POOR DRAINAGE.

&&

EVENT NUMBER RLX1800121

MEC
Local storm report, Jun 22, 3:41 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 ESE COURTRIGHT        39.28N  80.27W
06/22/2018                   HARRISON           WV   EMERGENCY MNGR

            PICTURE OF HIGH WATER AT GAS STATION. MAP SHOWS THE
            STATION MAY SIT ATOP BURRIED CREEK. TIME ESTIMATED.

&&

EVENT NUMBER RLX1800122

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:47 PM EDTAreal Flood WarningRLXAthens, Vinton15 hr
Jun 22, 8:02 AM EDTAreal Flood WarningRLXWashington5 hr
Jun 22, 1:45 PM EDTAreal Flood WarningRLXAthens24 hr
Jun 22, 5:26 PM EDTSpecial Weather StatementRLXJackson, Vinton34 min
Jun 22, 5:57 PM EDTSpecial Weather StatementRLXAthens, Vinton33 min
Jun 22, 6:14 PM EDTSpecial Weather StatementRLXGallia, Meigs31 min
Jun 22, 6:44 PM EDTSpecial Weather StatementRLXMeigs31 min
Jun 22, 7:49 PM EDTFlash Flood WarningRLXGallia, Meigs10 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.